Texas, 2009

Wildfire in Texas, January 12, 2009

January 12, 2009 · NWS AMA · 1 event in 1 county or zone

or just south of Farm to Market Road 1046. The wildfire burned an estimated nine hundred acres and was determined to have been caused by vehicles on the dry grasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Shelton Wildfire began around 1330 CST about one mile east of New Mobeetie in northwest Wheeler County...or just south of Farm to Market Road 1046. The wildfire burned an estimated nine hundred acres and was determined to have been caused by vehicles on the dry grasses. Although no structural damage was reported...three homes and one other structure were saved. No injuries were reported. The wildfire was contained approximately 1730 CST and a total of fourteen fire departments responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 12, 11:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 12, 11:32 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1132 AM CST MON JAN 12 2009

.AVIATION...
COLD FRONT IS NOW THROUGH EACH TAF SITE...GUSTY NORTH WINDS WILL
BEGIN TO INCREASE SOON. WIND GUSTS NORTH OF THE PANHANDLES ARE
EXCEEDING 40 KNOTS IN A FEW AREAS. HOWEVER...THINKING THE BEST CHANCE
FOR 40 KNOT GUSTS WILL BE AT KGUY OR POSSIBLE KDHT. CURRENTLY DO NOT
ANTICIPATE AN AVIATION WEATHER WARNING FOR KAMA...BUT THE WINDS WILL
BE CLOSE THIS AFTERNOON. MVFR CIGS ARE ALSO FOLLOWING THE FRONT WITH
LIGHT PRECIP IN SOUTHEAST COLORADO. THINKING THE PRECIP WILL NOT BE
AN ISSUE FOR THE TAF SITES...BUT LEFT MENTION OF SCT020 AT THE TAF
SITES BECAUSE CONFIDENCE IS LOW THAT CIGS WILL DEVELOP. WINDS WILL
RELAX AFTER 00Z AND MAY EVEN GO VARIABLE OVERNIGHT.

JJB

&&

.PREV DISCUSSION... /ISSUED 522 AM CST MON JAN 12 2009/

AVIATION...
COLD FRONT WILL SURGE SOUTH ACROSS THE DALHART AND GUYMON TAF SITES
AROUND MID MORNING...AND THEN ACROSS THE AMARILLO TAF SITE BY LATE
MORNING. WINDS WILL BECOME GUSTY FROM THE NORTH 20 TO 30 KNOTS WITH
GUSTS BETWEEN 35 AND 40 KNOTS. THE WINDS WILL DIMINISH AROUND SUNSET
WITH THE LOSS OF DAYTIME HEATING...BECOME LIGHT AND VARIABLE
OVERNIGHT. VFR CONDITIONS THROUGH 12Z TUESDAY WITH ONLY MID AND HIGH
LEVEL CLOUDINESS EXPECTED. FEW TO SCATTERED CLOUDS AROUND 2000 FEET
POSSIBLE...MAINLY SHORTLY AFTER FRONTAL PASSAGE TODAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 425 AM CST MON JAN 12 2009/

DISCUSSION...
DRY COLD FRONTS CONTINUE TO BE THE THEME OF THE WEATHER ACROSS THE
PANHANDLES. MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPERATURES
THROUGHOUT THE NEXT SEVEN DAYS.

FIRST UPPER LEVEL SHORTWAVE TROUGH WILL DIVE SOUTHEAST OUT OF THE
HIGH PLAINS STATES THIS MORNING. COLD FRONT STILL ANTICIPATED TO
MOVE THROUGH THE PANHANDLES THIS MORNING...COMPLETELY EXITING THE
CWA BY 18Z. TEMPS TODAY WILL ONLY CLIMB INTO THE UPPER 40S TO AROUND
50. NORTHERLY WINDS WILL CRANK UP BEHIND THE FRONT DURING THE
AFTERNOON HOURS INTO THE WINDY CATEGORY...BUT SHOULD STAY BELOW
ADVISORY CRITERIA. SURFACE HIGH WILL QUICKLY MOVE THROUGH THE AREA
ON MONDAY NIGHT INTO TUESDAY MORNING AS THE LEE SIDE TROUGH RETURNS
BY MIDDAY ON TUESDAY. WINDS WILL RETURN TO THE SOUTHWEST ALLOWING
TEMPERATURES TO CLIMB BACK INTO THE MIDDLE TO UPPER 50S. TRENDED
ABOVE GUIDANCE FOR THE MOST PART ON TUESDAY IN ANTICIPATION ON
DOWNSLOPING WINDS PROMOTING A WARM UP.

FORECAST BECOMES A BIT MORE CHALLENGING HEADING INTO THE MIDWEEK
TIME FRAME IN ASSOCIATION WITH THE NEXT COLD FRONT TO AFFECT THE
PANHANDLES. JUST HOW MUCH COLD AIR WILL BLEED INTO THE PANHANDLES
WILL BE THE MAIN QUESTION. COLD FRONT STILL EXPECTED ON WEDNESDAY
ALTHOUGH THE BRUNT OF THE COLDER AIR WILL BE DELAYED. 1048 MB HIGH
WILL BE SINKING SOUTHWARD INTO THE PLAINS STATES WEDNESDAY NIGHT
INTO THURSDAY MORNING. LATEST RUNS GFS AND EUROPEAN ARE BOTH HINTING
THAT A LARGER PART OF THE CWA WILL BE IMPACTED BY THE COLD AIRMASS.
UNCERTAINTY WITHIN THE ENSEMBLE GUIDANCE INCREASES DRAMATICALLY
HEADING INTO THURSDAY...WITH RESPECT TO TEMPERATURES. THE COLDEST
AIR WILL RESIDE IN THE EASTERN PART OF THE FORECAST AREA...WHERE THE
MEX WAS GENERALLY UNDERCUT. LOWERED TEMPERATURES FOR THE REMAINING
PARTS OF THE FORECAST AREA A FEW DEGREES...BUT NOT QUITE AS LOW AS
MEX NUMBERS. TEMPERATURE FORECAST FOR THURSDAY WILL NEED TO BE
EXAMINED CLOSELY IN LATER SHIFTS...AS THE PATH OF THE ARCTIC AIRMASS
BECOMES MORE EVIDENT.

LEE SIDE TROUGHING RESUMES ON FRIDAY AS THE COLD SURFACE HIGH SLIDES
OFF TO THE EAST. BUMPED UP TEMPERATURES IN WESTERN ZONES...AND KEPT
COOLER TEMPS IN THE EASTERN ZONES AS RECYCLED COLD AIR AROUND THE
HIGH MAY LINGER. YET ANOTHER UPPER TROUGH/COLD FRONT COULD AFFECT
THE PANHANDLES HEADING INTO NEXT WEEKEND. WILL LEAVE ONGOING
FORECAST AS IF FOR NOW...WITH ABOVE NORMAL TEMPS FOR SATURDAY AND
SUNDAY. NO PRECIPITATION IN THE FORECAST FOR THE NEXT SEVEN DAYS.

TAB

FIRE WEATHER...
COLD FRONT WILL MOVE THROUGH THE PANHANDLES TODAY...WITH STRONG NORTHERLY
WINDS BEHIND THE FRONT. HOWEVER...MINIMUM RELATIVE HUMIDITY VALUES
WILL BE AROUND 30 PERCENT. ELEVATED FIRE WEATHER CONDITIONS WILL
RETURN ACROSS THE PANHANDLES ON TUESDAY AS MINIMUM RELATIVE HUMIDITY
VALUES WILL FALL BETWEEN 15 AND 20 PERCENT...WITH SOUTHWEST WINDS AS
HIGH AS 20 MPH. ANOTHER COLD FRONT IS SLATED FOR WEDNESDAY WITH
NORTHERLY WINDS BEHIND THE FRONT AND MINIMUM RELATIVE HUMIDITY VALUES
AROUND 25 PERCENT. COOLER AIRMASS WILL MOVE INTO THE PANHANDLES ON
THURSDAY...WHICH SHOULD PRECLUDE ANY FIRE WEATHER CONCERNS.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02
Hazardous weather outlook, Jan 12, 1:00 PM CST, 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON JAN 12 2009

OKZ001>003-TXZ001>020-131200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG NORTH WINDS BEHIND A COLD FRONT WILL LINGER ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES TODAY. WIND SPEEDS OF 25 TO 35 MPH
WILL BE POSSIBLE ALONG WITH GUSTS ABOVE 40 MPH. THEREFORE...CAUTION
IS ADVISED ON AREA LAKES THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF SOUTHWEST WINDS IN THE 15 TO 20 MPH RANGE WITH
HIGHER GUSTS AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 20 TO 25
PERCENT WILL LIKELY LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON
TUESDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
January 12, 1:30 PM CST to 5:30 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140519.